Alert archive / New York / Special Weather Statements in 2021

Special Weather Statement, NWS Buffalo, NY

September 13, 20214 counties in New York

NWS Buffalo, NY issued this special weather statement at Sep 13, 2021, 1:09 AM EDT for 4 counties in New York. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 13, 2021, 1:09 AM EDT (05:09 UTC)
Expired
Sep 13, 2021, 2:15 AM EDT
In force
66 min
Issued by
NWS Buffalo, NY

Counties Genesee County, NY, Monroe County, NY, Ontario County, NY, Wayne County, NY

The radar

The Buffalo radar (KBUF), 106 km from the middle of the area, began a volume at 05:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 5.2 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2021-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 412 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2021-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 205 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
412 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
706 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
205 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

981 
WWUS81 KBUF 130509
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
109 AM EDT Mon Sep 13 2021

NYZ002>004-011>014-130615-
Ontario-Livingston-Wyoming-Orleans-Wayne-Genesee-Monroe-
109 AM EDT Mon Sep 13 2021

...AN AREA OF STORMS PRODUCING VERY HEAVY RAIN WILL AFFECT WESTERN 
WAYNE...NORTHEASTERN WYOMING... NORTHERN LIVINGSTON...EASTERN 
ORLEANS...EASTERN GENESEE...MONROE AND ONTARIO COUNTIES...

At 101 AM EDT, strong storms rapidly moving east across the area 
will produce very heavy rainfall across Orleans, Genesee, wyoming, 
Monroe, Ontario, Livingston and Wayne counties with rainfall amounts 
of 1 to 1.5 inches is possible across this area. This area of storms 
is moving east at 65 mph.

Locations impacted include...
Rochester, Greece, Irondequoit, Chili, Batavia, Geneva, Canandaigua,
Brockport, East Rochester, Albion, Hilton, Webster, Fairport,
Brighton, Gates-North Gates, Hamlin Beach State Park, Ontario,
Henrietta, Penfield and Newark.

This includes the following highways...
 Interstate 390 between exits 9 and 12.
 Interstate 90 between exits 48 and 42.

Torrential rainfall is also occurring with this area of storm and 
may lead to localized flooding. Do not drive your vehicle through 
flooded roadways.

LAT...LON 4283 7821 4340 7817 4337 7771 4328 7754
      4332 7738 4333 7726 4331 7698 4301 7696
      4287 7696 4286 7698 4282 7698
TIME...MOT...LOC 0501Z 271DEG 55KT 4295 7799 

$$

Reynolds

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Sep 13, 12:02 AM EDT, 1 hour 7 minutes earlier.

Area forecast discussion, Sep 13, 12:02 AM EDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1202 AM EDT Mon Sep 13 2021

.SYNOPSIS...
A cold front dropping across the region will support showers and
scattered thunderstorms. Some of the thunderstorms could produce
strong winds and heavy rainfall. Unsettled weather will continue
through the middle of next week with possible showers and
thunderstorms.

&&

.NEAR TERM /THROUGH TODAY/...
...Severe thunderstorms early in the overnight WNY to Finger Lakes...

MCV with potential for damaging winds is arriving over WNY. 00z
soundings from KBUF and KDTX continue to show the very
favorable environment with elevated mixed layer. Low-mid level
shear, 0-1km, very strong with 30+ kts so expect this complex
to persist as cold pool shear/balance is more than ideal. Main
severe weather threat will be damaging straight line winds, but
there should be intense downpours and frequent lightning under
the cores as they move through. Based on radar trends and latest
HRRR run which is doing very well attm, expect the complex to
track just south of east at 60 mph across Southern Tier to
Finger Lakes.

Convection will diminish late tonight as the shortwave (MCV in this
case) will push east. Additional convection developing west of Long
Point Ontario will also move over western NY overnight even behind
the initial MCV. Some partial clearing could bring some fog
especially to areas that receive rain.

Frontal boundary does look to sneak south of the area briefly on
Monday, but will start to work back north as a warm front Monday
afternoon. Shortwave pushing across the area will trigger some
scattered convection along the frontal boundary late in the day.

&&

.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
A stationary front will be oriented northwest to southeast from
northern Michigan to northwest Pennsylvania Monday night. Surface
high pressure will be inching into the North Country resulting in
dry conditions from the Finger Lakes into the North Country. A weak
impulse is forecast to ride along the front further west and showers
with a slight chance of thunderstorms are possible across far
western NY including the western Southern Tier. Overnight lows will
range from the low 50s across the North Country to the upper 50s low
60s across western NY.

The front will move north as a warm front across western and north
central NY Tuesday. Dewpoints and mid-level moisture will increase
while surface temperatures climb to the upper 70s to low 80s.
Surface based instability will climb with strong winds in the low to
mid levels. Showers and thunderstorms will likely form by afternoon
ahead of an approaching cold front. Some storms may become strong to
severe in the afternoon into the evening. Main threats would be
strong winds and large hail. Thunderstorms will track east with a
short break before another round of showers and storms enters the
region as a cold front approaches from the west. Uncertainty exists
Tuesday night as the wind field and surface based instability
decreases ahead of the front. Warm, overnight night with lows in
the 60s.

Model guidance is in agreement that widespread showers or rain with
thunderstorms will track across the entire forecast area Wednesday
and Wednesday as the cold front tracks east. This increase in low
level convergence will initiate thunderstorm development with some
strong to severe storms. The strongest storms are expected to be
east of the forecast area however if the front slows down that could
change. Slightly cooler Wednesday with highs in the mid to upper
70s.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
A sfc ridge will provide for mostly quiet weather for the first half
of the long term period. Some guidance is suggesting an upper level
trough/low over eastern PA and southern New England may cause some
showers for the area. Will need to see how the scenario evolves as
there is decent model spread still with how much of an impact these
upper level features will have. For now have high slight chance to
low chance POPs. A frontal boundary passing south across the area on
Sunday will bring a few showers and some thunderstorms. The front
will then shift back north as a warm front later on Sunday into
Monday.

Temps during the long term will be 5 to 10 degree above normal for
this period.

&&

.AVIATION /04Z MONDAY THROUGH FRIDAY/...
Complex of thunderstorms with gusty winds and heavy rain rolls
across western NY 4z-6z. Brief IFR possible during these storms.
After the storms later tonight, expect MVFR ceilings with IFR
possible across the southern Tier. May see some fog as well if any
clearing occurs.

Outlook...
Monday and Tuesday...Mainly VFR with a chance of showers.
Wednesday...Mainly MVFR with widespread showers.
Thursday and Friday...Mainly VFR.

&&

.MARINE...
Strong thunderstorms between 04 and 08z...particularly over Lake
Erie. Mariners should be alert for special marine warnings.

High pressure centered over northern Ontario will start to pass
by the north on Monday. This will support light and variable
winds on Lake Erie and light northwesterlies on Lake Ontario.

As the area of high pressure moves east across Quebec on
Tuesday...a cold front will approach from the Upper Great lakes.
A tightening sfc gradient between the two will lead to
freshening winds on both Lakes Erie and Ontario.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...TMA
NEAR TERM...JLA/RSH/TMA
SHORT TERM...HSK
LONG TERM...SW
AVIATION...JLA/TMA
MARINE...JLA/TMA
Hazardous weather outlook, Sep 12, 6:24 PM EDT, 6 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
624 PM EDT Sun Sep 12 2021

NYZ001>006-008-010>014-019>021-085-132230-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
624 PM EDT Sun Sep 12 2021

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Tonight.

There is a marginal risk for severe thunderstorms tonight. The
primary hazard is damaging wind gusts, though heavy rain is also
possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a marginal risk for severe thunderstorms on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ007-132230-
Jefferson-
624 PM EDT Sun Sep 12 2021

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There will be the risk for severe thunderstorms on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-132230-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
624 PM EDT Sun Sep 12 2021

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...Tonight.

There is a slight risk for severe thunderstorms tonight. The primary
hazard is damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a marginal risk for severe thunderstorms Monday and
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ042>045-062>065-SLZ022-024-132230-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
624 PM EDT Sun Sep 12 2021

This Hazardous Weather Outlook is for portions of Lake Ontario and
Saint Lawrence River.

.DAY ONE...Tonight.

There is a slight risk for severe thunderstorms tonight. The primary
hazard is damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Local storm report, Sep 13, 12:37 AM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1237 AM EDT MON SEP 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1222 AM     TSTM WND DMG     SALAMANCA               42.17N 78.72W
09/13/2021                   CATTARAUGUS        NY   LAW ENFORCEMENT

            TREES DOWN ON ROADWAY.

&&

JLA
Local storm report, Sep 13, 12:39 AM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1239 AM EDT MON SEP 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     FLASH FLOOD      2 N BUFFALO             42.92N 78.86W
09/13/2021                   ERIE               NY   NWS EMPLOYEE

            WATER FLOWING OVER SEVERAL ROADS NEAR
            DELAWARE PARK, UP TO THE BOTTOM OF CAR DOORS
            IN SOME LOCATIONS.

&&
Local storm report, Sep 13, 12:40 AM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1240 AM EDT MON SEP 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1214 AM     TSTM WND DMG     LITTLE VALLEY           42.25N 78.80W
09/13/2021                   CATTARAUGUS        NY   LAW ENFORCEMENT

            TREE DOWN ON POWERLINE.

&&
Local storm report, Sep 13, 12:42 AM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1242 AM EDT MON SEP 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1141 PM     MARINE TSTM WIND 2 NW DUNKIRK            42.50N 79.35W
09/12/2021  M52 MPH          LEZ041             NY   C-MAN STATION

&&

JLA
Local storm report, Sep 13, 12:54 AM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1254 AM EDT MON SEP 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 PM     TSTM WND DMG     SINCLAIRVILLE           42.26N 79.26W
09/12/2021                   CHAUTAUQUA         NY   PUBLIC

            TREE DOWN ON MOBILE HOME IN SINCLAIRVILLE.

&&
Special weather statement, Sep 13, 1:09 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
109 AM EDT Mon Sep 13 2021

NYZ002>004-011>014-130615-
Ontario-Livingston-Wyoming-Orleans-Wayne-Genesee-Monroe-
109 AM EDT Mon Sep 13 2021

...AN AREA OF STORMS PRODUCING VERY HEAVY RAIN WILL AFFECT WESTERN
WAYNE...NORTHEASTERN WYOMING... NORTHERN LIVINGSTON...EASTERN
ORLEANS...EASTERN GENESEE...MONROE AND ONTARIO COUNTIES...

At 101 AM EDT, strong storms rapidly moving east across the area
will produce very heavy rainfall across Orleans, Genesee, wyoming,
Monroe, Ontario, Livingston and Wayne counties with rainfall amounts
of 1 to 1.5 inches is possible across this area. This area of storms
is moving east at 65 mph.

Locations impacted include...
Rochester, Greece, Irondequoit, Chili, Batavia, Geneva, Canandaigua,
Brockport, East Rochester, Albion, Hilton, Webster, Fairport,
Brighton, Gates-North Gates, Hamlin Beach State Park, Ontario,
Henrietta, Penfield and Newark.

This includes the following highways...
 Interstate 390 between exits 9 and 12.
 Interstate 90 between exits 48 and 42.

Torrential rainfall is also occurring with this area of storm and
may lead to localized flooding. Do not drive your vehicle through
flooded roadways.

LAT...LON 4283 7821 4340 7817 4337 7771 4328 7754
      4332 7738 4333 7726 4331 7698 4301 7696
      4287 7696 4286 7698 4282 7698
TIME...MOT...LOC 0501Z 271DEG 55KT 4295 7799

Reynolds

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 10:53 PM EDTSpecial Marine WarningBUF82 min
Sep 12, 11:00 PM EDTSevere Thunderstorm Warning Considerable damage threatBUFCattaraugus, Chautauqua, Erie75 min
Sep 12, 11:49 PM EDTSevere Thunderstorm WarningBUFAllegany, Cattaraugus, Chautauqua, Erie, Livingston, Wyoming86 min
Sep 13, 12:09 AM EDTSevere Thunderstorm WarningBUFErie, Genesee, Wyoming66 min
Sep 13, 12:25 AM EDTFlash Flood WarningBUFErie, Genesee, Wyoming3 hr
Sep 13, 12:50 AM EDTSevere Thunderstorm WarningBUFLivingston, Ontario55 min

Nearby

Special Weather Statements in New York, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.